Posted on December 27, 2012 · Posted in TBI Voices
This entry is part 6 of 34 in the series Craig

 Suicidal Side Effects of Medication: Craig Part Six

Craig continues his story talking about the suicidal side effects of the medications that were prescribed to him by his doctor. He explains that his doctor was just trying to help but didn’t understand brain injury so he prescribed psychotropic drugs which in turn triggered suicidal side effects.

You go back into the hospital after three weeks, give me a sense of what happens then. 

I call  them the shakes, because I didn’t know what was going on and then every time I’d have these. It turns out they ended up being seizures. I got tired and my brain even got more drained.  It had more struggles.  At that point they started doing different medicines and that was kind of disastrous because, that’s kind of what (they) did is prescribe meds, psychotropic for people and my doctor wanted to help.

Bless him, he knew nothing about it and so, I’m online and back in ’05, you know what was available online.  You were online though.  I had remembered seeing that.  And so, I’m trying all these different things.  And he’s agreeing with me because this is what the studies say.  I’m taking different anti-depressants which actually at a certain point starting making me suicidal (having suicidal side effects)  and,   it took me a little while to figure that out.

What drugs were you taking that caused the suicidal side effects? 

Oh, geez, which, which time?    I started off with the common thing, Prozac and then, Xyprexa, Abilify.  I tried so many.  And the more I tried the worst the suicidal tendency.  Because I thought the suicidal tendencies (the suicidal side effects from the medication) was insufficient doses and so we’d do more dosing.

Can you talk to me about what it is that’s going on when you say that you’re having these suicide thoughts? 

When they first started happening, just kind of thoughts.  And then, I’d say hey Doc I’m kind of feeling this – the need to be dead, kind of.  He agreed we should up the dose – that would take care of it.

Well, then contemplation started. Looking online, toasters and just the classics things (ways to commit suicide) reaching out.  Then it got to the point where it was getting close to execution.  I bought… checking out calibers of guns.  I wanted to go quickly and painlessly.

Of course at this point my wife had left and of course I wasn’t the picture poster child to come back.

I did go to the hospital.  That was the last time I went to the hospital, talking about that.   They put in for evaluation for 72 hours and gave me more drugs.

In the hospital, though, they were under quarantine.  Ironically, here I’m in the psychiatric ward.  They were in this quarantine.  They brought me gunning magazines because all the other magazines were contaminated with whatever was going on.

And so, I’m browsing through these gunning things and it just dawned on me:  I didn’t feel like this until I started taking the medicines.  The memory loss – Xanax was causing severe memory loss with me, so I started go looking at side effects on things.  And sure enough the side effects is what I was getting off the medicines.


 Next in Part Seven – Diagnosis: Severe TBI with Seizures

About the Author

Attorney Gordon S. Johnson, Jr.
Past Chair Traumatic Brain Injury Litigation Group, American Association of Justice :: 800-992-9447